Follow
Share

Worried about doctor wanting to put her on it.
Hi.......Ativan has been causing severe memory loss. Doctors cannot get her off of it as the withdrawls were so intense for an 84 year old blind woman. She broke a bone in her back and gave her tramadol as it is non-addicting. She took one pill for one week..great for helping her move, but cause terrible nightmares and paranoia. Took her off that. Now the psychiatrist is seeing her decline wants to take her off ativan slowly by putting her on seraquel... I just read about it and am freaking out! It sounds terrible......any experiences??

This question has been closed for answers. Ask a New Question.
Seroquil is not usually the first line of treatment for anxiety and agitation. If there are going to be adverse effects they usually become aparent fairly quickly.
Care has to be take with prescribing any thing for the elderly because less than optimal functioning of worn out kidneys and liver can effect the elimination of any medication. It is also necessary to be aware of interactions with other drugs, foods and herbal supplements. The pharmacist is an excellent sourse of advice and usually has more time than your Dr. Always make all drs aware of all the medications that a patient is taking. A clearly typed list carried on the person saves a lot of time and confusion. Write the trade and generic names the strength of pill the dose and times taken and the reason for taking. Fast treatment in an emergency can be life saving.
Helpful Answer (0)
Report

RW, my Mom has been on Seroquel for almost two years. Whike it is prescribed off label for those with dementia it has been a wonderbdruf for us as well. My Mom was startes on 12.5 mg and is now taking 75 mg. The doc told us that many of those with Alzheimers take up to 400 mg a day. So in the scheme of things the dosage is quite small. But the benefit for my Mom definitely outweighs the risk. It helps to calm her through the sundowning, she sleeps better, and makes caregiving easier for me.

It takes trial and error with anybody, but especially those with dementia, to find the right combination of medications. If it doesnt help her, they will takenher off of it, gradually, just as they are with the Ativan. While the increased risks are a bit scary, my Mom would rather die suddenly than the continuous downward spiral of dementia. Give it a try and see if it helps her. They don't like feeling agitated and uncomfortable. Seroquel in our case has been a lifesaver!
Helpful Answer (0)
Report

RW, This is probably a dumb question, but ... do your mother's internist and psychiatrist each know what the other is prescribing for her?
Helpful Answer (0)
Report

Thank you so much!! Having used ativan to help her in the nights and now dealing with her not being to get off it and it affecting her memory I am really cautious. Seroquel states do not use on elderly dementia patients........

Drs do not even agree she has dementia...it may all be medicine related and if they could figure out how to get her off ativan without putting her through months of terrible withdrawl like before, we might know more.

but her memory and paranoia have increased in two weeks...so internist wants her in ER for more tests....but she was not up to going today....

I am thinking maybe cat scan???

thank you for all the support!!
Helpful Answer (0)
Report

No two people are alike. Some will love......some will hate Seroquel. It's indicated for schizo-effective or bi-polar.
Helpful Answer (0)
Report

Seroquel allowed me to care for my husband at home for his 10-year dementia journey. For us it was a miracle pill.

Others in my caregiver group found it did nothing for their loved ones. A few people had side effects and stopped it.

As far as I know, if it isn't working and you stop it there are no permanent effects.

To put the dose in perspective a little, a friend with bi-polar disorder and frequent anxiety attacks takes 800 mg per day. My husband started at 25 and maxed out at 100 mg.

This is a strong drug. It should not be prescribed willy-nilly. But it sounds like your loved one's doctor is proceeding cautiously. One drug at a time, start low, monitor results, slowing increase dose if that is warranted.
Helpful Answer (0)
Report

Rw, it's good
to hear from you! We love you!
Helpful Answer (0)
Report

Can you have them try a lidocaine patch or some other topical med for the back issue? My mom takes tramadol for her various other pain issues. The nh keeps her on colace or something similar as needed for constipation. Seroquel did not help my mom. She's on Lexapro and Remeron, and a very small dose of klonopin.
Helpful Answer (0)
Report

seroquel worked wonders for my husband! It was a godsend for us.
Helpful Answer (1)
Report

In my opinion it should be used as a last resort. It's very strong. My Dad was on it, and began hallucinating, and he broke out in terrible rash. But it kept him from climbing out of bed, and he slept through the night. I demanded he come off of it, and used the Ativan as necessary, and started using 5mg Melatonin, and he slept through the night fine. But of course we can all have different symptoms....To read up on it is a very good idea. You could try it and see. All the best to you. :)
Helpful Answer (0)
Report

Hi sorry about your Mom. My 25 year old daughter is on Seroquel for schizo-affective disorder on and off for a couple years now. She takes two 400mg pills before bedtime. She says it makes her sleepy, hungry and can cause weight gain. All anti-psychotic can cause metabolic syndrome...diabetes. In the past she has been on Zyprexa, Risperdal and the Invega injections and Seroquel is her personal choice. She also takes Zoloft but that is in the morning. Like previous posters said, it is different for everybody because we all have different chemistries.
Helpful Answer (0)
Report

Every person reacts differently to psych meds with dementia. Oftentimes, it becomes a trial and error with the individual. In addition, what worked well last week may now not provide the therapeutic effect needed. This is due to changes in the brain.
Helpful Answer (1)
Report

Tramadol is addicting and constipating and sudden withdrawal can cause seizures. Never add or delete meds suddenly, so he is right, low and slow. I have not seen nightmares with Ativan, but I suppose anything is possible.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.